What symptoms may they alleviate?
On top of aiding mild to moderate physical pain, both drugs can also reduce fevers.
When should they be taken?
Never take ibuprofen on an empty stomach – it can upset the stomach lining leading to ulcers and bleeding. If you're still suffering from pain after three days, or if it's affecting your quality of life, it's a good idea to check in with your GP as soon as you can, rather than reaching for another panadol packet. "A cultural group's expectations and acceptance of pain as a normal part of life will determine whether pain is seen as a clinical problem that requires a clinical solution," says one study on pain management. If you're experiencing constant low-level pain, let your GP know.
How often can they be taken?
Take the recommended dose on the packet. Usually, this will be every four to six hours (every 6-8 hours if you're using modified-release paracetamol), but it depends on the size of the dose. "The most important thing is to not exceed the maximum daily dose – I can’t stress this enough," explains Dr Cairns.
"For example, the maximum daily dose of paracetamol for an adult is four grams in 24 hours. The concern is sometimes people take paracetamol every four hours, and if they are waking up with pain, they do this round the clock. This could mean six doses (6 grams) in a 24h period and actually can lead to toxicity. So it’s important people understand the dosing interval, but also the maximum daily dose," Dr Cairns continues. Always read the instructions carefully.
Is it safe for children?
Children can take either paracetamol or ibuprofen. Some health practitioners recommended that children don't use both drugs at the same time. "It's generally recommended to stick to one or the other for kids, but it's not that it's unsafe," says Dr Rose Cairns, a lecturer at the University of Sydney's School of Pharmacy.
"The recommendation to use one or the other is about minimising confusion, just because we do sometimes see people dosing incorrectly or they're alternating between ibuprofen and paracetamol and they will accidentally double up on one," explains Dr Cairns. If you decide to give your child both of these painkillers, she recommends keeping a record on paper of the doses and the time they were given.
How do they work?
Although paracetamol has been a staple of pain management for a long time now, scientists and health practitioners don't yet fully understand how it works. Whereas, with ibuprofen we know it works by blocking a natural pain-causing chemical that our body emits while we're sick or injured.
Can you take ibuprofen and paracetamol together?
You can – but you must make sure you're following the labels and recommended doses correctly. "[Taking both] can be quite effective, especially if someone has strong pain that's not being controlled with either paracetamol or ibuprofen, you can combine them," explains Cairns. "The most important thing to do is to make sure you don't exceed the maximum daily dose of either ingredient. And just to be aware that there are products that already contain both ingredients in the one tablet."
What medications do they interact with?
Ibuprofen lessens aspirin's ability to function as cardioprotection and prevent stroke. There's an exhaustive list of interactions for these medications – it's best to talk with your doctor about how these will mix with other prescription drugs.
Is it safe to take while pregnant?
There is new research on the effects of these drugs on pregnancies, but your doctor will be best equipped to talk you through these studies and help you decide whether taking these drugs is the best option for you. If you're concerned, you can reach out to Mothersafe, a free telephone service that "provides a comprehensive counselling service for women and their healthcare providers concerned about exposures during pregnancy and breastfeeding." If you're outside of NSW, your GP should be able to provide you with local resources.
In what cases would it be dangerous to take these?
These drugs are listed on the World Health Organization's List of Essential Medicines, a list that details the safest and most effective medicines needed in a health system. But there are some things to look out for while take these drugs.
You should take care when using ibuprofen if you have:
- high blood pressure
- kidney or liver problems
- history of strokes or a heart condition
- bleeding in the stomach lining
Elderly persons should consult their doctor before using this drug, and note: ibuprofen can limit aspirin's ability to prevent stroke.
And while alcohol is often thought of as the leading cause of liver failure, in Western countries, the culprit is actually paracetamol. Recently, an Australian study found that "overdosing from paracetamol has increased by 44 per cent over the past decade."
Dr Cairns worked on the study and says they found a "108 per cent increase in liver injury ... it's hard to know exactly what's driving it, but we find that in Australia you can get large packs of paracetamol and as well as modified-release paracetamol, which has been shown to be more harmful. People think that you can't overdose on it or that it's really safe because it's available everywhere. But it can actually cause harm."
When it comes to looking after yourself, she says, "it's about knowing the dose, reading the packet, making sure you're not taking multiple different products that contain paracetamol."
For more information on paracetamol, you can read this ABC Health and Living fact sheet.
If you're worried you've exceeded the daily dose of any drug, or have any questions, you can contact the Poisons Information Centre on 13 11 26.
If you need emotional support or are at risk, you can call Lifeline's crisis support line on 13 11 14.